Cytomegalovirus-associated haemophagocytic lymphohistiocytosis: A rare cause of febrile neutropenia during cancer chemotherapy

Kristin Bergmann, Hanne Elisabeth Højsgaard Møller, Olav Jonas Bergmann*

*Corresponding author for this work

Research output: Contribution to journalJournal articleResearchpeer-review

Abstract

Febrile neutropenia (FN) is a common complication in patients with cancer during treatment with antineoplastic drugs. The initial cause is usually bacterial, and treatment of FN follows well-defined algorithms. We report a case of a 62-year-old patient with chronic lymphocytic leukaemia (CLL), who developed FN, which was unresponsive to both empirical antibacterial and empirical antifungal therapy. Surprisingly, a diagnosis of the life-threatening condition haemophagocytic lymphohistiocytosis (HLH) associated with cytomegalovirus (CMV) infection was made and treated successfully. CMV-associated HLH has not previously been described in patients with CLL treated with rituximab and bendamustine. It is concluded that HLH should be considered in patients with cancer with FN not responding to conventional antibiotic therapy.

Original languageEnglish
Article numberbcr-2018-225592
JournalBMJ Case Reports
Volume2018
ISSN1757-790X
DOIs
Publication statusPublished - 14. Sep 2018

Keywords

  • chemotherapy
  • haematology (incl blood transfusion)
  • infectious diseases
  • malignant idsease and immunosuppression

Fingerprint

Dive into the research topics of 'Cytomegalovirus-associated haemophagocytic lymphohistiocytosis: A rare cause of febrile neutropenia during cancer chemotherapy'. Together they form a unique fingerprint.

Cite this